South Dakota, 2004

Hail in South Dakota, July 20, 2004

July 20, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 20, 3:10 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 20, 3:10 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT TUE JUL 20 2004

.DISCUSSION...

MAIN CONCERNS IN THE SHORT-TERM ARE CONVECTIVE CHANCES THROUGH
THURSDAY.  FOR TONIGHT...WARM FRONT SITUATED FROM NEAR MOBRIDGE TO
ONEIL AT 20Z.  THIS FRONT IS EXPECTED TO SLOWLY PROGRESS EAST
REACHING THE JAMES RIVER VALLEY BY EARLY EVENING.  CAP CURRENTLY IN
PLACE BUT A WEAK WAVE MOVING ACROSS WRN SD AT THIS TIME SHOULD
INITIATE SCATTERED CONVECTION BY EARLY EVENING.  WHILE SPEEDS BELOW
6 KM REMAIN ARE 30 KTS OR LESS...THERE IS IMPRESSIVE DIRECTIONAL
SHEAR WHICH RESULTS IN CUMULATIVE SHEAR OF GREATER THAN 60 KTS.
THIS COMBINED WITH MLCAPES OVER 3000 CAPES WOULD MEAN POTENTIAL FOR
SUPERCELLS IF CONVECTION CAN DEVELOP.  MAIN CONCERN WITH RELATIVELY
LOW WBZEROES AND HIGH CAPE IS FOR VERY LARGE HAIL BUT THE THETA-E
DIFFERENCE ALSO SUGGESTS POSSIBILITY FOR DAMAGING WINDS. THE BEST
CHANCE FOR DEVELOPMENT WOULD SEEM TO BETWEEN HON AND MHE THEN
MOVEING ESE AS IT EXPANDS.  ONLY STRONG INHIBITION AND WEAK SYNOPTIC
SCALE FORCING ARE LIMITS TO CONVECTION DEVELOPING.  ASSUMING STORMS
DEVELOP THEY WOULD TURN ESE TOWARD FSD OR SUX DURING THE EVENING.
WITH HIGH DEW POINTS AND SRLY FLOW TEMPS WILL REMAIN IN THE LOW 70S
IN THE ERN CWA WITH 60S CONFINED TO THE WRN AND NWRN CWA.

ON WED...SECONDARY FRONT WILL SINK TO THE MISSOURI RIVER.  DRIER AIR
WILL SINK INTO THE NRN CWA WITH NRLY FLOW.  DEW POINTS IN THE WRN
CWA WILL REMAIN AROUND 70 SO IT WILL BECOME FAIRLY UNSTABLE DURING
THE AFTERNOON.  THERE WILL ALSO BE A WEAK WAVE MOVING ACROSS THE
AREA.  SHEAR IS NOT VERY GOOD AND WRLY FLOW IS NOT FAVORABLE FOR
STRONG CONVERGENCE.  HOWEVER...WITH WEAK FORCING AND STRONG
INSTABILITY HAVE CONTINUED A LOW CHANCE IN THE WRN CWA ON WED
AFTERNOON AND EARLY EVENING.  EXPECT FRONT WILL BE OUT OF THE CWA
AFTER 01Z SO ENDED CHC AT THAT POINT.  TEMPS SHOULD BE VERY WARM
WITH WRLY FLOW THROUGH THE LOW LEVELS AND SLIGHTLY LOWER DEW POINT
WILL BETTER ALLOW FOR BETTER MIXING. SO EXPECT TEMPS WILL BE AS WARM
IN MOST AREAS...ESP ERN CWA...AS TODAY.

ON WED NIGHT AND THURSDAY...ANOTHER WAVE MOVES AROUND THE SRN PLAINS
RIDGE INTO NRN NEBRASKA...THE 850 MB FRONT WILL SET UP ALONG THE
NEBRASKA AND SOUTH DAKOTA BORDER.  WITH 300 MB JET JUST TO NORTH AND
RRQ OF JET IN VICINTY EXPECT THAT TSRA WILL DEVELOP LATE IN THE
NIGHT.  WHILE THE BEST CHC APPEARS TO BE IN NEBRASKA ATTM...WILL
INTRODUCE A CHANCE OF TSRA ALONG THE MO RIVER LATE WED NIGHT AND
CONTINUE INTO THU.  WITH AMPLE CLOUD COVER IN THE SRN CWA...TEMPS
WILL STRUGGLE INTO THE MID TO UPPER 70S.  COLD AIR ADVECTION WILL
ALSO RESULT IN COOLER READING NORTH ALTHOUGH MORE SUN WILL ALLOW
TEMPS TO RISE INTO THE UPPER 70S.

THE PCPN CHANCES WILL END ON THU NIGHT WITH MUCH COOLER AIR COMING
IN.  700 MB TEMPS WILL DROP TO AROUND ZERO AND RESIDUAL BL MOISTURE
WILL ALLOW CU TO DEVELOP RAPIDLY ON FRI AND SAT BY LATE MORNING.
THE INCREASED CLOUD COVER AND 850 MB TEMPS AROUND 10C WILL KEEP
TEMPS IN THE 70S BOTH DAYS.

IN THE EXTENDED...HAVE GONE WITH THE ECMWF WHICH IS A COMPROMISE
BETWEEN COLDER AND SLOWER GFS AND FASTER AND WARMER CANADIAN.  ECMWF
HAS UPPER LOW OVER THE CWA ON SUNDAY WITH 700 MB TEMPS AROUND 0C.
WITH WEAK FORCING...HAVE ADDED CHANCE OF SHOWERS ON SUNDAY.  850 MB
TEMPS WILL STAY COOL SO MAX TEMPS WILL AGAIN BE IN THE 70S ACROSS
THE CWA.  SLOW WARM UP EXPECTED THROUGH TUESDAY AS HEIGHTS SLOWLY
RISE AND TEMPS MODERATE.  HOWEVER...TEMPS WILL REMAIN BELOW SEASONAL
NORMALS THROUGH TUESDAY.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER
Hazardous weather outlook, Jul 20, 10:39 AM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT TUE JUL 20 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1139 AM CDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAK SURFACE BOUNDARY FROM NORFOLK NEBRASKA TO WINNER WILL LIFT
NORTHEAST THIS AFTERNOON...AND SHOULD SERVE AS A FOCUS FOR
SCATTERED THUNDERSTORM DEVELOPMENT. THE MAIN THREATS FROM THE
STRONGEST THUNDERSTORMS WILL BE VERY LARGE HAIL...POSSIBLY AS
LARGE AS TENNIS BALLS...AND STRONG AND GUSTY WINDS TO 70 MPH.
WHILE TORNADOES ARE UNLIKELY...STORMS THAT DEVELOP ON THE FRONT
WILL NEED TO BE MONITORED. THE BETTER CHANCE FOR AN ISOLATED
TORNADO SHOULD BE ALONG A LINE FROM NEAR HURON TO MITCHELL TO
SIOUX CITY.

EXCESSIVE TEMPERATURES...
HEAT INDICES WILL REACH THE 100 TO 105 DEGREE RANGE THIS
AFTERNOON... AND MAY BRIEFLY HIT 105 TO 107 ALONG THE MISSOURI
RIVER BETWEEN YANKTON AND SIOUX CITY. HIGH TEMPERATURES WILL BE
IN THE MID TO UPPER 90S WITH DEWPOINT TEMPERATURES IN THE MID
70S.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING ALONG THE MISSOURI RIVER. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Jul 20, 5:36 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
636 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             8 ENE CORSICA           43.47N 98.26W
07/20/2004  1.00 INCH        DOUGLAS            SD   TRAINED SPOTTER

&&

PS
Local storm report, Jul 20, 5:44 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
644 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             5 S MITCHELL            43.66N 98.03W
07/20/2004  1.75 INCH        DAVISON            SD   TRAINED SPOTTER

0636 PM     HAIL             6 S MITCHELL            43.65N 98.03W
07/20/2004  1.00 INCH        DAVISON            SD   AMATEUR RADIO

&&

PS
Local storm report, Jul 20, 5:48 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             MITCHELL                43.73N 98.03W
07/20/2004  1.75 INCH        DAVISON            SD   LAW ENFORCEMENT

            AT INTERSTATE 90 INTERCHANGE JUST WEST OF CITY.

0647 PM     HAIL             MITCHELL                43.73N 98.03W
07/20/2004  1.00 INCH        DAVISON            SD   AMATEUR RADIO

            ON SOUTH SIDE OF TOWN

&&

PS
Local storm report, Jul 20, 6:00 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             6 WSW FULTON            43.69N 97.93W
07/20/2004  1.75 INCH        HANSON             SD   TRAINED SPOTTER

&&

CPJ
Local storm report, Jul 20, 6:08 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             FULTON                  43.73N 97.82W
07/20/2004  1.00 INCH        HANSON             SD   TRAINED SPOTTER

&&

PS
Local storm report, Jul 20, 6:20 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
720 PM CDT TUE JUL 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             7 NE CORSICA            43.50N 98.31W
07/20/2004  0.75 INCH        DOUGLAS            SD   TRAINED SPOTTER

0700 PM     HAIL             14 S MOUNT VERNON       43.51N 98.26W
07/20/2004  0.75 INCH        DAVISON            SD   TRAINED SPOTTER

0719 PM     HAIL             8 NNE MITCHELL          43.84N 97.97W
07/20/2004  0.75 INCH        DAVISON            SD   TRAINED SPOTTER

&&

PS

The radar

The Sioux Falls radar (KFSD), 117 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Douglas

When
July 20, 6:23 PM CST
Where
Douglas County, 14 mi N of Delmont
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.467, -98.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416403.